Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 43, NWS Charleston, WV

June 19, 2002Nicholas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 19, 2002, 4:48 PM EDT for Nicholas County, West Virginia. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2002, 4:48 PM EDT (20:48 UTC)
Expired
Jun 19, 2002, 6:15 PM EDT
In force
87 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 192052
FFWRLX
WVC067-192215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 615 PM EDT...

* AT 448 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  THUNDERSTORMS REDEVELOPING OVER THE AREA...MAINLY TO THE EAST AND
  SOUTH OF SUMMERSVILLE.  THE INDIVIDUAL STORMS WERE DRIFTING VERY
  SLOWLY TO THE SOUTHEAST.


--CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

LAT...LON 3830 8078 3818 8077 3811 8067 3828 8044
          3831 8054

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:15 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 19, 3:15 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT WED JUN 19 2002

...TONIGHT THROUGH FRIDAY NIGHT...
SHOWERS AND THUNDERSTORMS INDICATED ON THE RADAR THIS AFTERNOON IN
RESPONSE TO THE VORTMAX MOVING ACROSS THE REGION.  WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORM THROUGH THIS EVENING.  HIGH
PRESSURE BUILDS INTO THE AREA THURSDAY AT THE SURFACE AND ALOFT WILL
CONTINUE DRY FORECAST.  FRIDAY WILL INTRODUCE A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS IN RESPONSE TO THE UPPER LOW MOVING INTO
THE EASTERN SECTIONS OF THE FORECAST AREA.

...EXTENDED SATURDAY THROUGH NEXT WEDNESDAY...
DID NOT DO TOO MUCH DAMAGE TO PREVIOUS THINKING THROUGH NEXT
WEDNESDAY.  LOW CONFIDENCE WITH LATEST MODEL RUNS DUE TO THE FACT
THAT SOME LOCAL RAOBS HAD PROBLEMS THIS MORNING.  HOWEVER...THE
TREND OF AFTERNOON AND EARLY EVENING THUNDERSTORMS SEEMS TO BE THE
RULE THROUGH MUCH OF THIS TIME PERIOD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ KS/ELW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:00 PM EDTFlash Flood WarningRLXWebster90 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.